North Carolina, 2007

Rip Current in North Carolina, May 27, 2007

May 27, 2007 · NWS MHX · 1 event in 1 county or zone

A 26 year old man drowned in a rip current off Ocracoke Island.

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MHX wrote it up.

A 26 year old man drowned in a rip current off Ocracoke Island.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at May 27, 8:40 PM EST, 20 minutes earlier.

Area forecast discussion, May 27, 8:40 PM EST, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
940 PM EDT SUN MAY 27 2007

.SYNOPSIS...
HIGH PRESSURE SFC AND ALOFT WILL CONTINUE ACROSS THE REGION
THROUGH TUE. A WEAK AND DRY FRONT WILL MOVE INTO THE REGION LATE
TUE WITH HIGH PRESSURE BUILDING OVER THE REGION WED THROUGH FRI.
HIGH PRESSURE WEAKENS AND MOVES EAST NEXT WEEKEND AS A FRONTAL
BOUNDARY APPROACHES THE REGION.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
LITTLE CHANGE TO NEAR TERM GRIDS WITH ONLY MINOR TWEAKS TO SKY
COVER AND TEMP/DEW POINT TRENDS. SCT CIRRUS OVERNIGHT WILL BE TOO
THIN TO JUSTIFY PARTLY CLOUDY WORDING AND WILL MAINTAIN INTEGRITY
OF PREVIOUSLY ISSUED ZONES. WILL ISSUE UPDATED AFM/PMF PRODUCTS
SHORTLY.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH WEDNESDAY/...
HIGH PRES WILL PERSIST OFF THE COAST THROUGH TUE WITH AN UPPER
RIDGE DIVERTING STORM SYSTEMS WELL TO THE NORTH. HIGH TEMPS WILL
BE ABOVE NORMAL THROUGH THE SHORT TERM EXCEPT ADJACENT TO THE
COAST WHERE HIGHS WILL BE NEAR NORMAL. CONTINUED TO UNDERCUT MOS
GUIDANCE A FEW DEGREES FOR MINS MON NIGHT AS THERE WILL BE LITTLE
CHANGE IN AIRMASS. A WEAK AND DRY FRONT WILL MOVE INTO THE AREA
FROM THE NORTH TUE AFTERNOON AND EVENING WITH GREATER SKY COVERAGE
ADVECTING INTO THE REGION FROM THE NORTH. EXPECT CLOUDS TO LIMIT
RADIATIVE COOLING ACROSS THE NRN 2/3 OF THE CWA TUE NIGHT AND HAVE
KEPT MIN TEMPS IN THE MID 60S THERE TO AROUND 60 IN THE SRN
SECTIONS. HIGH PRES WILL BUILD SOUTH ALONG THE MID ATLANTIC COAST
WED BRINGING LIGHT ELY FLOW ACROSS THE REGION. HIGHS WILL BE A
COUPLE OF DEGREES COOLER BUT WILL STILL BE ABOVE NORMAL AWAY FROM
THE COAST.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
HIGH PRESSURE IN CONTROL THROUGH THE BEGINNING OF THE
EXTENDED...MOSTLY SUNNY SKIES AND DRY THROUGH FRIDAY. TEMPS
DURING THE PERIOD MID/UPPER 80S INLAND AND LOW 80S ALONG THE
COASTAL AREAS. LOWS IN THE MID/UPPER 60S. MODELS STILL SHOWING THE
PATTERN SHIFT FOR THE WEEKEND...QUITE A BIT OF UNCERTAINTY WITH
APPROACHING UPPER LEVEL SYSTEM...WITH THE GFS SHOWING NO RUN TO
RUN CONSISTENCY. BEST CHANCE FOR PRECIP NOW LOOKS LIKE SUNDAY
AHEAD OF THE COLD FRONT AND ASSOCIATED UPPER LEVEL TROUGH. HPC HAS
COLD FRONT PROGGED TO BE ON THE WESTERN FRINGE OF THE CWA BY
SUNDAY AFTERNOON. WE COULD SEE SOME MUCH NEEDED RAINFALL OVER THE
WEEKEND...POSSIBLY INTO BEGINNING OF NEXT WEEK.

&&

.AVIATION /01Z MONDAY THROUGH FRIDAY/...
LIGHT S/SW FLOW WILL CONTINUE OVER THE TERMINALS OVERNIGHT
INTO MEMORIAL DAY AS SFC HIGH PRES REMAINS OFFSHORE. WINDS WILL
DECREASE TO 5 KT OR LESS BY MID EVENING THEN INCREASE TO AROUND 10
KT TOMORROW. VFR CONDITIONS WILL CONTINUE OVERNIGHT WITH JUST SOME
SCT THIN CIRRUS BUT COULD SEE A BRIEF PERIOD OF MVFR VSBYS IN
SHALLOW GROUND FOG TOWARDS DAYBREAK WITH LITTLE OPERATIONAL
IMPACT.

VFR CONDITIONS EXPECTED TUE THROUGH FRI.

&&

.MARINE...
NO SIGNIFICANT CHANGES TO MARINE GRIDS THIS UPDATE. SFC HIGH PRES
WILL REMAIN OFFSHORE THROUGH MON NIGHT. WINDS WILL REMAIN LIGHT
S/SW 10 TO 15 KT CENTRAL AND NORTHERN WATERS WITH 10 KT SOUTH
THROUGH MEMORIAL DAY WITH SEAS AOB 3 FT.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
MARINE...NONE.

&&

SYNOPSIS...SK
NEAR TERM...JW
SHORT TERM...SK
LONG TERM...CLQ
AVIATION...JW
MARINE...JW
Hazardous weather outlook, May 27, 1:02 AM EST, 19 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
202 AM EDT SUN MAY 27 2007

NCZ029-044>047-079>081-090>094-103-104-280900-
MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT-
MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-OUTER BANKS DARE-
OUTER BANKS HYDE-
202 AM EDT SUN MAY 27 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
CAROLINA.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NCZ095-098-280900-
CARTERET-ONSLOW-
202 AM EDT SUN MAY 27 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
CAROLINA.

.DAY ONE...TODAY

THERE WILL BE A MODERATE THREAT OF RIP CURRENTS ALONG AREA BEACHES
SOUTH OF CAPE LOOKOUT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

Event by event

1 rip current. Local standard time, as filed.

Rip Current, Eastern Hyde

When
May 27, 9:00 PM EST
Where
Eastern Hyde forecast zone
Deaths
1 direct, 0 indirect
Reported by
Coast Guard

A 26 year old man was swept out to sea and drowned off Ocracoke Island.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Rip Current, Eastern Hyde2007-05-2726MaleIn WaterDirect

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2007Every state in 2007This day in weather historyWarnings in North Carolina, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 27013.